Osteonecrosis of the Jaw in a Crohn's Disease Patient following Infliximab Therapy: A Case Report and Literature Review - (Pages 14-21)

Andreas Sakkas*, Sebastian Heil, Steffen Kargus, Oliver Thiele and Robert Mischkowski

Department of Oral, Maxillofacial and Facial Plastic Surgery, Klinikum Ludwigshafen (Hospital), Ludwigshafen, Germany

DOI: https://doi.org/10.31907/2414-2093.2020.06.04

Abstract:

Introduction: Medication-related osteonecrosis of the jaw (MRONJ) is a serious complication, occurring to patients undergoing treatment with antiresorptive medication, such as bisphosphonates, denosumab or bevacizumab, for different oncologic and non-oncologic diseases. The aim of this study is to report a case of MRONJ in a young patient treated with infliximab, a tumor necrosis factor-a inhibitor used in the treatment of immune-mediated inflammatory diseases such Crohn’s disease, ulcerative colitis, ankylosing spondylitis, rheumatoid and psoriatic arthritis. Case Report: A 27-year-old female patient diagnosed with Crohn’s disease, who had been undergoing intravenous infliximab therapy every seven weeks for 8 years, sought our oral and plastic maxillofacial department with a peri-mandibular abscess for further treatment. The patient underwent surgical treatment, including the extraoral sub-mandibular incision of the abscess and the extraction of the lower second premolar under the administration of intravenous antibiotics. We traced a wound dehiscence and delayed healing procedure of the extraction’s alveolar bone, and five weeks later, the patient returned with an abscess recurrence around the mandibular angle area. The patient underwent surgical treatment with wide bone resection and debridement of the necrotic tissues. After follow-up (4 months), the patient completely healed without signs of recurrence. Discussion: Osteomyelitis of the jaw by patients treated with infliximab has been sparsely described in publications. This case confirms the potential role of infliximab in the pathogenesis of MRONJ. Since the pathomechanism of MRONJ under infliximab therapy remains unclear, we recommend a regular oral check-up before starting therapy, as well as during the therapy with infliximab, in order to possibly prevent the MRONJ onset.

Keywords: Medication-Related Osteonecrosis of the Jaw, Infliximab, TNF-a Inhibitors, Crohn’s Disease and Osteomyelitis.